SEARCH

SEARCH BY CITATION

Abstract

Background

Tumour necrosis factor (TNF)-α inhibitors represent potent new therapies for severe forms of psoriasis, psoriatic arthritis, and several other immune-mediated disorders. Paradoxical worsening or de novo development of psoriasis has been documented with their use. Palmoplantar pustulosis has been one of the commoner presentations of this unusual side effect. Subcorneal pustular dermatosis (SPD) has some similarity to pustular psoriasis, particularly the acral form of SPD. Thus far there have been no biopsy-proven cases of SPD associated with TNF-α inhibitor use.

Methods

We describe clinical and histopathological features of a pustular skin condition which occurred in a 48-year-old woman with rheumatoid arthritis who had started adalimumab four months prior. The adalimumab had been added to her usual treatment with methotrexate because of incomplete symptom control.

Results

Painful and pruritic skin lesions were noted on her palms and soles primarily, with some extension to the limbs and abdomen. Examination revealed relatively non-inflamed pustules with fluid levels, together with sparse crusted papules. Histopathology showed subcorneal pustules more suggestive of SPD than pustular psoriasis. The eruption resolved completely when adalimumab was withdrawn; methotrexate was continued.

Conclusion

Subcorneal pustular dermatosis, in addition to psoriasis vulgaris and pustular psoriasis, may occur in patients treated with TNF-α inhibitors like adalimumab.